Student Sarah Houston Dies After Taking Banned Weight Loss Pills

| by
article imagearticle image

A student who was studying medicine at Leeds University died after she took a deadly dose of weight loss pills.

Sarah Houston, 23, had a passion for medicine, but struggled with an unhealthy fixation on her weight. 

She bought diet drug 2,4-Dinitrophenol, or DNP, online. 

The drug is known for making the news for killing many people. It is illegal in the U.S. and Britain but many people buy the drug online through steroid shops. Bodybuilder often purchase it for its ability to burn fat quickly.

It works by forcing the body into a hypermetabolic state. The side effects are deadly, including hyperthermia, organ failure and damage to the heart and nervous system. A study in 2011 published by the Journal of Medical Toxicology found that 62 people died from taking the drug.

Houston took the pills for months, but in September of 2012, she complained of feeling hot and breathless. She was soon found dead in her apartment by a friend. After an investigation, police found the drug was the cause of death.

"Whatever the dose, it can be life-threatening," toxicology expert Matthew Wade said.

Her psychiatrist sad she struggled with bulimia.

Now, Houston's family is attempting to ban online sales of DNP.

"For those who are selling it, if you have an ounce of decency you must stop," her father, Geoff Houston, said.

"The world has lost a bright, bubbly person who would have gone on to making people's lives better. Sarah loved life and was passionate about helping others less fortunate than herself."

David Hinchliff, a coroner, said there needs to be a crackdown on the sale of the drug.

"The only motive for manufacturing a toxic substance as a slimming aid would be to profit form people who have the misfortune of having a condition such as Sarah's," he said. 

"Anyone who professionally manufactures capsules to be taken as a drug has the intention of people using it as a drug. Sarah's death is a consequence of that."

Because Houston was also on anti-depressants, it may have increased her risk for deadly side effects.

Sources: Daily Mail, NY Daily News